Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Topeka, KS

May 22, 2002

NWS Topeka, KS issued this severe thunderstorm warning at May 22, 2002, 9:37 PM CDT. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2002, 9:37 PM CDT (02:37 UTC)
Expired
May 22, 2002, 10:00 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:15 PM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, May 22, 3:15 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT WED MAY 22 2002

PRECIP CHANCES FOR THE NEXT SEVEN DAYS IS THE MAIN FORECAST CONCERN.
LOW LEVEL JET CONTINUES TO DRAG MOISTURE NORTH...AND A DRYLINE HAS
SET UP ACROSS WESTERN PORTIONS OF THE STATE. LATEST VISIBLE IS
SHOWING MORE DEVELOPMENT IN THE CU FIELD ACROSS SOUTH CENTRAL NEB
AND NORTH CENTRAL KS. AS THE MID AND UPPER LOW CONTINUES TO ROTATE
INTO THE NORTHERN PLAINS...COLDER TEMPS ALOFT SHOULD WEAKEN THE CAP
AND ALLOW THUNDERSTORMS TO DEVELOP ALONG THE DRYLINE. WITH THE BEST
DYNAMICS TO THE NORTH AND THE NORTHERN END OF THE DRYLINE MOVING
MORE THAN THE SOUTHERN END...THE BEST CHANCE FOR THUNDER SHOULD BE
ACROSS THE COUNTIES BORDERING NEB. HAVE INCREASED POPS TO THE
LIKELY CATEGORY THERE. AS FOR THE WIND ADVISORY...WINDS ARE JUST
BELOW WIND ADVISORY CRITERIA ACROSS MOST AREAS. SOME STRONG WINDS
WILL STILL BE POSSIBLE THIS EVENING BEFORE THE DIMINISH LATER THIS
EVENING...SO WILL CONTINUE WITH THE WIND ADVISORY UNTIL 8 PM.

A COLD FRONT IS EXPECTED TO MOVE SOUTHEAST ACROSS THE CWA DURING THE
DAY TOMORROW. THIS FRONT WILL ACT AS A FOCUS FOR ANOTHER ROUND OF
CONVECTION LATE IN THE AFTERNOON AND EVENING. PUT THE BEST CHANCES
FOR PRECIP TOMORROW EVENING IN EAST CENTRAL KANSAS WITH LIKELY POPS
AND TAPERED THE BACK TO 40 ALONG THE NEB STATE LINE. THE FRONT DOES
NOT MOVE SOUTH VERY MUCH WITH A DECENT SHORT WAVE PROPAGATING EAST
FROM THE CENTRAL ROCKIES. CURRENT FORECAST OF CHANCE POPS LOOKS GOOD
FOR FRIDAY. THE MODELS WERE A LITTLE FASTER IN MOVING THE FRONT
SOUTH FRIDAY NIGHT. WITH THE SHORT WAVE MOVING TO THE EAST SATURDAY
MORNING...TOOK PRECIP OUT FOR NORTHEAST AND NORTH CENTRAL ZONES
SATURDAY MORNING AND KEPT A CHANCE FOR MORNING SHOWERS AND
THUNDERSTORMS IN EAST CENTRAL KANSAS.

THE REMAINDER OF SATURDAY AND SUNDAY SHOULD BE DRY. THIS SURFACE
RIDGE IS NO WHERE AS STRONG AS THE PREVIOUS AND THE AVN SHOWS
MOISTURE RETURNING QUICKLY. THINK THE AVN IS OVER DOING PRECIP FOR
SUNDAY. WITH NO SURFACE FEATURE TO FOCUS PRECIP AND GENERAL RIDGING
KEPT SUNDAY DRY. DID INSERT A SLIGHT CHANCE FOR THUNDERSTORMS ON
MONDAY AS THE AVN SHOWS A WEAK SHORT WAVE MOVING INTO THE PLAINS AND
MOISTURE SHOULD BE IN PLACE. ALSO INSERTED A CHANCE FOR PRECIP
TUESDAY AS THE MEDIUM RANGE MODELS SHOW A COLD FRONT MOVING THROUGH
THE AREA TUESDAY. KEPT WEDNESDAY DRY FOR NOW THINKING THE FRONT MAY
BE FAR ENOUGH SOUTH. WILL HAVE TO WATCH LATER RUNS TO SEE IF SOME
SHOWERS MAY BE NEEDED IN THE MORNING.

.TOP...WIND ADVISORY WHOLE CWA UNTIL 8PM.

WOLTERS

In the hours before

Special weather statement, May 22, 4:43 PM CDT, 4 hours 54 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-230700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
443 PM CDT WED MAY 22 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED LATER
THIS EVENING AND TONIGHT ACROSS NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS.

THUNDERSTORMS HAVE STARTED TO DEVELOP ALONG A DRYLINE IN NORTH
CENTRAL KANSAS. THESE THUNDERSTORMS WILL MOVE EAST ACROSS NORTH
CENTRAL AND NORTHEAST KANSAS AS THE NIGHT PROGRESSES. THE MAIN
THREAT FROM THUNDERSTORMS THIS EVENING WILL BE LARGE HAIL. AS THE
EVENING CONTINUES...THUNDERSTORMS WILL EVOLVE INTO A CLUSTER. THE
MAIN THREAT WILL THEN BE DAMAGING STRAIGHT LINES WINDS WITH SOME
LARGE HAIL STILL POSSIBLE.

STRONG SOUTHERLY WINDS HAVE PULLED MOISTURE NORTH FROM THE GULF OF
MEXICO DURING THE DAY TODAY. THIS MOISTURE IS CONVERGING ALONG A
DRYLINE SITUATED WEST OF CONCORDIA AND EXTENDING INTO SOUTHWEST
KANSAS. THE UPPER LEVELS OF THE ATMOSPHERE HAVE BECOME MORE
FAVORABLE FOR DEVELOPMENT...AND THUNDERSTORMS HAVE FIRED ALONG THE
DRYLINE.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:05 PM CDTSevere Thunderstorm WarningTOP55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.